Hail, Koochiching
- When
- August 8, 1:55 PM CST to 2:00 PM CST
- Where
- Koochiching County, 1.66 mi NNW of Ray
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.440, -93.240
Hail was mostly dime-sized but a few hailstones were quarter-sized.
A weak cold front pushing southeast out of southern Manitoba and far western Ontario led to a few isolated thunderstorms across the Minnesota Borderlands during the afternoon of the 8th. Most of the storms remained below severe limits but a few were able to produce quarter-sized hail and some minor tree damage as they moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak cold front pushing southeast out of southern Manitoba and far western Ontario led to a few isolated thunderstorms across the Minnesota Borderlands during the afternoon of the 8th. Most of the storms remained below severe limits but a few were able to produce quarter-sized hail and some minor tree damage as they moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 12:58 PM CST, 57 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 158 PM CDT Tue Aug 8 2023 .MESOSCALE UPDATE... Issued at 158 PM CDT Tue Aug 8 2023 Storms have begun along a pre-frontal trough or an area of surface convergence over the Arrowhead into central St. Louis county. Another broken line of showers and storms developed near Grand Marais along the lake breeze. Additional isolated showers and storms were percolating farther south into the Twin Ports and the I-35 corridor. A shortwave trough with an attendant vort max was located over southern Manitoba, far northeast North Dakota, far northwest Minnesota, and portions of northwest Ontario along the Manitoba border. This feature was well-defined on GOES-E water vapor imagery. The 18Z SPC RAP mesoanalysis shows a limited severe environment over our area. While MUCAPE is in the 1500-2000 J/kg range, MLCAPE is less boisterous with values between 250 and 750 J/kg. Effective shear of 20-25 kts suggests mainly upright storms which will mean individual storms will be short lived with a limited hail potential. Wind gusts of 30 to 40 mph and hail of pea to dime size (can't rule out a few pennies) are the most likely threats. The environment improves a bit later this afternoon with forecast MLCAPE of 500-1000 J/kg. As the shortwave trough and vort max rotate southeastward into north-central and northeast Minnesota, effective shear will increase to 25 to 40 knots. The increase in instability and shear will lead to longer-lived storms and will be more supportive of large hail. By 4-7 PM timeframe, hail up to half-dollar size (1.25 inches) will become possible. The gusty wind threat will diminish as shear improves. The storms will also be capable of torrential rainfall which may cause localized minor flooding. && .UPDATE... Issued at 1100 AM CDT Tue Aug 8 2023 Scattered showers and thunderstorms are expected to develop along a southeastward-moving cold front this afternoon into tonight as the front moves into portions of north-central and northern Minnesota. Approaching vorticity and associated lift on the leading edge of an upper-level trough over central Manitoba will interact will interact with the front to kick of somewhat organized convection (multicell clusters) by mid afternoon as the front enters Koochiching County and the capping inversion erodes, with developing thunderstorms pushing southeastwards across primarily the MN portions of the Northland from mid-afternoon through the evening hours. Afternoon instability is expected to peak around 500-900 J/kg combined with around 30 knots of 0-6 km bulk shear mainly north of a line from Park Rapids to Grand Rapids to Hibbing to Sea Gull Lake. A few of the storms in the aforementioned region may become strong to marginally severe, with hail up to the size of quarters, wind gusts up to 40-60 mph, frequent cloud-to-ground lightning, and localized heavy rainfall as potential hazards within the strongest storms. The best window for strong to severe thunderstorm potential would be between 4 PM to around 10 PM before instability diminishes late this evening. && .DISCUSSION...(Today through Monday) Issued at 251 AM CDT Tue Aug 8 2023 Summary: Patchy fog this morning. Showers and thunderstorms expected this afternoon. Cooler weather through the remainder of the week. Another chance of precipitation this weekend. Clouds have cleared out and winds have dropped to near zero across portions of the Northland, therefore, this is the perfect equation for patchy fog development. The fog is expected to mix out as the sun rises. A trough and associated cold front is currently over southern Manitoba. This is expected to slowly shift east southeast through time moving into our northern counties of MN by this afternoon. However, current radar shows that there are showers and storms already along the front. There is just enough instability and 30 knots of shear for these storms to develop. The shear is best along the MN/Canada border. Therefore, would expect the thunderstorms to remain more organized in that area. Regardless, pops may need to be updated if the cluster of storms moves into western portions of the CWA earlier than expected. As noted above, the front is expected to move east southeast rather slowly, therefore it will remain in MN for the majority of the day before shifting to NW WI by Wednesday morning. Given the front will move through the area overnight into WI, light showers and isolated thunderstorms are expected as instability will be limited due to lack of daytime heating. As the front moves east southeast, it will encounter more instability in the afternoon over our southern border in NW WI. Overall, not expecting any severe as the front front moves through. Temperatures will peak today with widespread low to mid 80s. Due to the slow moving cold front, temperatures may struggle to reach current forecasted highs. Models are indicating that temperatures will be in the upper 60s mainly over NE MN. With the speed, or lack there of, temperatures seems reasonable therefore, temperatures in the grids may be a bit too warm despite dropping the a few degrees. Next chance of precipitation will be later this week is earlier than what was expected yesterday. The ECMWF now has the storm moving through overnight Thursday into Friday. Of the two systems, this one does appear to be the better chance for widespread rainfall, however, amounts dropped from previous forecast so that leads me to wonder if this storm will do something similar and drop further south than expected providing little rain for the area. It's still a bit early to discuss severe chances, but the models are not pointing to any severe initially, but by Friday afternoon GFS does have MUCAPE of approximately 1K J/kg so severe seems possible. This scenario will need to be watched as it evolves over the next several model runs. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1250 PM CDT Tue Aug 8 2023 Scattered showers and thunderstorms will develop along a southeastward moving cold front by early to mid afternoon and then move southeast across much of NE Minnesota through this evening into tonight. Showers and storms will continue to sag south with the front into NW WI by late tonight into Wednesday morning. Some of these storms may become isolated strong to severe between about 20 UTC to 02 UTC, but did not include mention of severe winds or hail in the TAFs due to lower confidence in the coverage of the stronger storms. Winds remain south to southwest today at around 10 knots with occasional gusts to 15-18 knots, though erratic winds and gusts will be possible near any thunderstorms. Some haze lingers at times today into tonight before the cold front moves through. May even see some patchy fog develop for locations that see rain, but kept fog mention out of all but HIB for tonight due to lingering cloud cover overnight. Winds shift northwesterly behind the cold front for Wednesday with rain generally ending, though a few showers and storms linger near HYR and over NW WI into daytime Wednesday. && .MARINE... Issued at 251 AM CDT Tue Aug 8 2023 Winds will be light and variable initially becoming around 10 knots with occasional gusts between 10 and 15 knots. Waves by this afternoon will be less than a foot increase to 1 to 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 82 58 76 51 / 10 30 10 10 INL 79 51 70 47 / 70 30 10 0 BRD 84 58 79 51 / 10 50 20 10 HYR 83 57 80 49 / 10 40 40 20 ASX 84 60 80 53 / 0 40 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && MESOSCALE UPDATE...Huyck UPDATE...Rothstein DISCUSSION...KSE AVIATION...Rothstein MARINE...KSE
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 916 AM CDT Tue Aug 8 2023 MNZ010>012-018>021-025-026-033>038-091430- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine- 916 AM CDT Tue Aug 8 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and tonight. A few storms may be strong to severe generally north of a line from Park Rapids MN to Grand Rapids to Hibbing to Sea Gull Lake. Hail from pea size to quarter size, torrential rainfall which may lead to localized minor flooding, frequent cloud-to-ground lightning, and wind gusts of 30 to 60 mph are the main threats from the storms. Smoke from Canadian wildfires will lead to air quality in the Orange or Unhealthy for Sensitive Groups category from noon today through noon Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional chances of thunderstorms Thursday afternoon and Friday. A few strong storms are possible Thursday night and early Friday morning over central and north-central Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. WIZ001>004-006>009-091430- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 916 AM CDT Tue Aug 8 2023 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms this evening and tonight. No strong or severe storms are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional chances of thunderstorms Wednesday, Thursday afternoon and Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-091430- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 916 AM CDT Tue Aug 8 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon through tonight. A few strong storms are possible over the waters of the North Shore early this evening. Hail of pea size to penny size, occasional cloud-to-water lightning, heavy rain reducing visibility to 1 mile or less, and wind gust of 25 to 35 knots will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday morning, Thursday night and Friday. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
206 PM CDT Tue Aug 8 2023
MNZ025-081930-
North Cass MN-
206 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CASS
COUNTY THROUGH 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boy River, or 25 miles east of Walker, moving east at 20 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Remer around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4704 9408 4711 9411 4719 9386 4713 9381
4704 9381
TIME...MOT...LOC 1905Z 259DEG 16KT 4709 9405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
221 PM CDT Tue Aug 8 2023
WIZ001-081945-
Douglas WI-
221 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
DOUGLAS COUNTY THROUGH 245 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Dairyland, or 26 miles south of Superior, moving
east at 15 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Douglas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4630 9211 4639 9212 4643 9189 4635 9186
4625 9190
TIME...MOT...LOC 1920Z 271DEG 13KT 4635 9205
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
228 PM CDT Tue Aug 8 2023
MNZ012-082000-
Northern Cook/Northern Lake MN-
228 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL COOK
AND NORTHEASTERN LAKE COUNTIES THROUGH 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Boundary Waters Canoe Area Wilderness, or 26 miles east
of Ely, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Little Saganaga Lake around 300 PM CDT.
Other locations impacted by this storm include Ensign Lake, Hudson
Lake, Kekekabic Lake, Disappointment Lake, Thomas Lake, Alice Lake,
Gabimichigami Lake, Phoebe Lake and Knife Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4809 9085 4783 9092 4794 9143 4806 9140
4807 9137 4807 9133 4808 9127 4810 9121
TIME...MOT...LOC 1928Z 280DEG 22KT 4802 9129
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KP/PASpecial Weather Statement
National Weather Service Duluth MN
244 PM CDT Tue Aug 8 2023
MNZ010-011-082015-
Koochiching MN-North St. Louis MN-
244 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES THROUGH 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kabetogama, or 11 miles southeast of International
Falls, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Kabetogama and Kabetogama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
If on or near Kabetogama Lake, get off or out of the water. If you
can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter inside a vehicle or sturdy structure now! Do not
be caught on or in the water during a thunderstorm.
&&
LAT...LON 4841 9335 4850 9335 4858 9291 4845 9284
4833 9294
TIME...MOT...LOC 1943Z 272DEG 26KT 4846 9325
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
248 PM CDT Tue Aug 8 2023
MNZ012-082015-
Northern Cook/Northern Lake MN-
248 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL LAKE
COUNTY THROUGH 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Whyte, or 27 miles south of Ely, moving east at 30
mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Whyte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4759 9134 4739 9142 4736 9147 4736 9148
4745 9179 4760 9179
TIME...MOT...LOC 1947Z 281DEG 25KT 4752 9175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KP/PASpecial Weather Statement
National Weather Service Duluth MN
250 PM CDT Tue Aug 8 2023
MNZ010-082015-
Koochiching MN-
250 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
KOOCHICHING COUNTY THROUGH 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Waskish, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Koochiching County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4835 9442 4838 9417 4826 9411 4813 9416
4814 9442
TIME...MOT...LOC 1949Z 269DEG 24KT 4825 9447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UnruhThe Duluth radar (KDLH), 194 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was mostly dime-sized but a few hailstones were quarter-sized.
A tree about 12 to 14 inches in diameter was blown over during the storm onto power poles and broke them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131217, 1131218, 1131220.